MAUDE Adverse Event Report: BD MEDICAL (BD WEST) MEDICAL SURGICAL BD PRECISIONGLIDE¿ NEEDLE; HYPODERMIC SINGLE LUMEN NEEDLE

BD MEDICAL (BD WEST) MEDICAL SURGICAL BD PRECISIONGLIDE¿ NEEDLE; HYPODERMIC SINGLE LUMEN NEEDLE
Catalog Number 305128
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 07/25/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A.2.Date of birth: unknown.The patient¿s age was used to determine a placeholder date for this field.D.4.Medical device expiration date: unknown.E.4.Fda notified?: the initial reporter also notified the fda via medwatch # (b)(4).H.3.A device evaluation is anticipated but has not yet begun.Upon completion of the investigation, a supplemental report will be filed.H.4.Device manufacture date: unknown.
 
Event or Problem Description
It was reported that the bd precisionglide¿ needle broke off into the patient after injecting dilute contrast.A general surgeon was called in to remove the needle, but the first attempt was unsuccessful.A second attempt with fluoroscopic guidance was successful at removing the broken needle, and two x-rays were performed to monitor the patient's condition.The following information was provided by the initial reporter: "adolescent girl with byler's disease and complex hx with ewings sarcoma of the chest wall.Patient presented today to ir for a ct guided right chest wall lesion biopsy.Attending was biopsying a small pleural nodule in this patient with history of ewings sarcoma.To avoid puncturing the lung and causing a pneumothorax, injected dilute contrast into the pleural space to push the lung away (hydrodissection).Used a small needle (30 gauge).When trying to pull out the needle, it snapped off at the hub leaving one piece extending through the nodule into the pleural space.It was not protruding through the skin.Unsuccessful at removal of needle, general surgery came to the ct scanner.While waiting for surgery, md proceeded with the biopsy.Surgeon attempted to remove the needle fragment in the ct scanner but was unsuccessful and felt fluoroscopy would be needed.Surgery successful in removing the needle with fluoroscopic guidance.A chest x-ray showed no pneumothorax or other complication.The patient recovered uneventfully, and a repeat chest x-ray 2 hours post removal showed no pneumothorax.Was discharged home in stable condition.
 
Event or Problem Description
It was reported that the bd precisionglide¿ needle broke off into the patient after injecting dilute contrast.A general surgeon was called in to remove the needle, but the first attempt was unsuccessful.A second attempt with fluoroscopic guidance was successful at removing the broken needle, and two x-rays were performed to monitor the patient's condition.The following information was provided by the initial reporter: "adolescent girl with byler's disease and complex hx with ewings sarcoma of the chest wall.Patient presented today to ir for a ct guided right chest wall lesion biopsy.Attending was biopsying a small pleural nodule in this patient with history of ewings sarcoma.To avoid puncturing the lung and causing a pneumothorax, injected dilute contrast into the pleural space to push the lung away (hydrodissection).Used a small needle (30 gauge).When trying to pull out the needle, it snaped off at the hub leaving one piece extending through the nodule into the pleural space.It was not protruding through the skin.Unsuccessful at removal of needle, general surgery came to the ct scanner.While waiting for surgery, md proceeded with the biopsy.Surgeon attempted to remove the needle fragment in the ct scanner but was unsuccessful and felt fluoroscopy would be needed.Surgery successful in removing the needle with fluoroscopic guidance.A chest x-ray showed no pneumothorax or other complication.The patient recovered uneventfully, and a repeat chest x-ray 2 hours post removal showed no pneumothorax.Was discharged home in stable condition.
 
Additional Manufacturer Narrative
The following fields were updated due to additional information: d10: device available for eval yes, d10: returned to manufacturer on: 09-sep-2023.H6: investigation summary: it was reported the needle snapped off at the hub.To aid in the investigation, a piece of a needle 1/2" long was received for evaluation by our quality team.A visual inspection was performed with a 30x microscope.There was no damage, defective grind or hooks observed.The bevels and etch were good.The other side of the needle shows it was bent inducing stress to the needle.There are no defect or imperfections in the area where the needle was broken or in any other section of the needle.This defect could occur if the needle was bent during the procedure.As the lot provided is 'unknown,' a device history record review could not be completed.Based on the investigation and with the returned sample analysis the symptom reported by the customer is confirmed.H3 other text : see h10.

Brand Name
BD PRECISIONGLIDE¿ NEEDLE
Common Device Name
HYPODERMIC SINGLE LUMEN NEEDLE
Manufacturer (Section D)
BD MEDICAL (BD WEST) MEDICAL SURGICAL
1852 10th avenue
columbus NE 68601
Manufacturer (Section G)
BD MEDICAL (BD WEST) MEDICAL SURGICAL
1852 10th avenue
columbus NE 68601
Manufacturer Contact
jennifer suh
9450 south state street
sandy, UT 84070
8448235433
MDR Report Key17638573
Report Number1911916-2023-00616
Device Sequence Number18126818
Product Code FMI
UDI-Device Identifier00382903051281
UDI-Public00382903051281
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K021475
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 09/11/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number305128
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer Not provided
Supplement Date Received by Manufacturer09/11/2023
Initial Report FDA Received Date08/28/2023
Supplement Report FDA Received Date09/27/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age14 YR
Patient SexFemale
Patient Weight28 KG
Patient RaceWhite